Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 409, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 24, 2002, 11:52 PM CDT for Garfield County, Oklahoma. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 11:52 PM CDT (04:52 UTC)
- Expired
- Aug 25, 2002, 12:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Garfield County, OK
The radar
The Vance AFB radar (KVNX), 52 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 11:56 PM CDT | Hail 1 | Drummond, OK | |
| Aug 25, 12:01 AM CDT | Thunderstorm Wind 69 E | Drummond, OK | |
| Aug 25, 12:12 AM CDT | Thunderstorm Wind 61 E | Waukomis, OK | |
| Aug 25, 12:12 AM CDT | Hail 0.88 | Waukomis, OK | |
| Aug 25, 12:30 AM CDT | Hail 1 | Fairmont, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1819 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 19.2
The text
As transmitted, in the capitals the NWS used until 2016.
353 WUUS54 KOUN 250452 SVROKC OKC047-250530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1152 PM CDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARFIELD COUNTY IN NORTHERN OKLAHOMA * UNTIL 1230 AM CDT * AT 1152 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES SOUTH OF DRUMMOND...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BISON...COVINGTON...DOUGLAS... DRUMMOND...ENID...FAIRMONT...VANCE AIR FORCE BASE AND WAUKOMIS HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3640 9809 3618 9810 3618 9752 3643 9754
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:57 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 24, 9:57 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 957 PM CDT SAT AUG 24 2002 MESONET DOES A GOOD JOB DEPICTING EAST-WEST BOUNDARY LYING ALONG I40 THIS EVENING. MESONET AND WSR-88D INDICATE BOUNDARY CONTINUES TO MAKES SOUTHWARD PROGRESS...THOUGH SLOWER THAN A COUPLE OF HOURS AGO. EXPECT STORMS MOVING IN FROM WEST TO CONTINUE MOVING SOUTHEAST NEXT FEW HOURS AS LOW-LEVEL JET STRENGTHENS AND INCREASES STORM RELATIVE INFLOW. BEST COVERAGE OF STORMS WILL BE NEAR AND NORTH OF BOUNDARY ACROSS CENTRAL AND NORTHCENTRAL OKLAHOMA. ADDITIONAL CONVECTION COULD REFIRE EVEN IN NORTHWEST WHERE WEAK UPSLOPE AND LOW-LEVEL WARM ADVECTION COULD HELP DEVELOP A FEW ELEVATED STORMS LATER. ZONES ADJUSTED TO REFLECT TRENDS IN SKY COVER...POPS...AND WINDS. ..16.. ------------------------------------------------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 PM CDT SAT AUG 24 2002 NOT A HIGH-CONFIDENCE FORECAST. SEVERAL FAVORABLE PARAMETERS FOR CONVECTIVE DEVELOPMENT BY EVENING, AND MCS OVERNIGHT, FROM CENTRAL HI PLAINS INTO OK. FRONT/OUTFLOW BOUNDARY EXPECTED TO REMAIN ACROSS S/SW PART OF CWA...SETTING UP FAVORABLE ISENTROPIC LIFT/WAA TO N AND NE OF SURFACE BOUNDARY TONIGHT AS LLJ INCREASES. FAVORABLE UPSLOPE LL FLOW ALSO TO CONTINUE N OF BOUNDARY...FURTHER INCREASING LL FORCING. UNSEASONABLY STRONG NW FLOW AT MID/UPPER LEVELS WILL RESULT IN UNUSUALLY STRONG VERTICAL SHEAR AND FAIRLY HIGH SEVERE POTENTIAL. PROFILER 300MB WINDS NOW 60-80KT OVER CO. BUT...LACK OF MID/UPPER LEVEL FORCING MAY BECOME AN OBSTACLE. MID-LEVEL HIGH OVER S AZ/NM IS LEADING TO LARGE-SCALE RIDGING N-WARD INTO CENTRAL ROCKIES. MODEL PROGS AND CURRENT WV SATELLITE DO NOT INDICATE ANY WELL-DEFINED IMPULSES MOVING THRU THE CENTRAL ROCKIES...SO MID LEVEL SUPPORT FOR TONIGHT APPEARS TO BE LACKING. STRONG UPPER JET IS PROGGED TONIGHT FROM S WY SE-WARD ACROSS KS INTO NE OK...PLACING CWA IN LESS-THAN- FAVORABLE RIGHT EXIT REGION. SURE ENOUGH...300MB DIVERGENCE IS PROGGED TO REMAIN MOSTLY NEGATIVE. MODELS GIVE SIGNS OF A SECONDARY JET AXIS DEVELOPING OVERNIGHT FROM CO INTO SW OK. RESULTING STRONGLY-DIFLUENT FLOW WOULD FAVOR AREAS FROM KS INTO E AND SE OK FOR DEVELOPMENT LATE TONIGHT. MODEL QPFS INDEED SUPPORT MORE ORGANIZED PRECIP AREA FROM E OK E-WARD LATE TONIGHT...BUT ARE RELATIVELY DRY FROM W KS SE-WARD. THIS MAY BE TELLING...ALTHO MODELS LAST NIGHT APPARENTLY MISSED THE STORMS OVER N OK. PLAN TO CONTINUE HIGHEST POPS IN NE...LOWEST SW...BUT MIGHT HAVE TO DEVELOP ANOTHER PLAN IF THE OUTFLOW BOUNDARY BECOMES MORE ACTIVE BEFORE PRESS TIME. NEED TO KEEP SOME POPS GOING MOST AREAS THRU MON WITH CONTINUED NW FLOW AND PROXIMITY OF LL BOUNDARY - WITH OR WITHOUT REINFORCEMENT FROM PRIOR CONVECTION - NEAR OR JUST S OF AREA. LOW LATS BECOME MORE BLOCKED BY LATE MON AS UPPER LOW FORMS OVER KY-TN. THIS SHUD HOLD UPSTREAM RIDGING INVOF FRONT RANGE AND LIMIT ANY EFFECTS OF SHORTWAVE IMPULSES MOVING INTO PLAINS. THUS POPS KEPT LOW. AFOREMENTIONED RIDGE MOVES ONLY SLOWLY OUT INTO PLAINS AREA BY MIDWEEK AND THEN STAYS THERE AS BLOCKING PATTERN SETS UP. HOTTER CONDITIONS LIKELY TO BE TO OUR SW...OVER E NM AND W TX BENEATH UPPER HIGH. LL FLOW REMAINS MOSTLY EASTERLY ACROSS OUR AREA...WHICH IS NORMALLY NOT VERY HOT EVEN WITH A BUILDING MID-LEVEL RIDGE OVERHEAD. WILL TREND THE HIGHS DAYS 3-7 DOWNWARD...CLOSER TO CLIMO AND GUIDANCE. PROGGED PATTERN LOOKS LIKE A DRY ONE W/RIDGING ALOFT...BUT FOR CONTINUITY WILL LEAVE THE LOW POPS WED/THU ALONE FOR NOW AS THERE ARE SIGNS OF A SLIGHT W-WARD SHIFT OF THE RIDGE AXIS AND ANOTHER PERIOD OF NW FLOW. FCSTID = 24 OKC 72 92 71 94 / 30 20 10 10 HBR 72 95 71 95 / 30 20 20 20 SPS 75 100 73 97 / 20 20 20 20 GAG 65 89 66 94 / 30 20 20 20 PNC 70 88 70 91 / 50 20 10 10 DUA 73 94 73 94 / 40 20 10 10 .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 46 min |
| Aug 24, 9:48 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills, Washita | 42 min |
| Aug 24, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Major | 45 min |
| Aug 25, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 47 min |
| Aug 25, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Noble | 38 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.